• Users Online: 53
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2020  |  Volume : 9  |  Issue : 2  |  Page : 72-76

Renal phosphate loss in Iraqi chronic myeloid leukemia patients treated by imatinib mesylate


1 Nephrology and Renal Transplantation Centre, The Medical City, Baghdad, Iraq
2 Department of Medicine, Tikrit General Hospital, Salahuddin, Iraq

Correspondence Address:
Dr. Ala Ali
Nephrology and Renal Transplantation Centre, The Medical City, Baghdad
Iraq
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijh.ijh_11_20

Rights and Permissions

BACKGROUND: The use of BCR-ABL tyrosine kinase inhibitor imatinib mesylate improved outcomes for patients with chronic myeloid leukemia (CML). Hypophosphatemia is found to be associated with imatinib mesylate use; the exact mechanism of this is not clear yet but mostly related to a drug-induced proximal renal tubular defect. OBJECTIVE: The objective was to measure the renal phosphate loss in CML patients treated by imatinib mesylate. PATIENTS AND METHODS: A cross-sectional study included 40 patients (25 females) who were already diagnosed cases and treated with imatinib mesylate (400 mg/day). The mean age was 40.2 ± 7.8 years. The study was conducted at the medical city teaching hospital, Baghdad, hematology outpatient clinic from July 2016 to December 2016. Serum and random urine samples were measured phosphate and creatinine in serum and urine, respectively. Serum and urine phosphate were measured using the colorimetric method, whereas serum and urine creatinine were calculated by the kinetic method. Fractional excretion of phosphate and tubular maximum of phosphate reabsorption were calculated. After the completion of the study, we tested ten newly diagnosed patients at 0- and 3 months of treatment. RESULTS: Sixteen patients (40%) developed hypophosphatemia. The fractional excretion of phosphate increased (FEPO4 = 21.1%) with a comparable reduction in tubular reabsorption of phosphate to the glomerular filtration rate (Tmpi/GFR = 2.3 mg/dl). There was a significant direct correlation between SPO4 level and white blood cell count (R = 0.451; P = 0.001). The mean intact parathyroid hormone and Vitamin D levels were normal for the study group. All ten newly diagnosed cases developed hypophosphatemia at 3 months. This was statistically significant (P = 0.002). There increase in FEPO4 and decrease in Tmpi/GFR was statistically significant (P < 0.001 and 0.002), respectively. CONCLUSION: Hypophosphatemia while using imatinib mesylate is due to increased urinary phosphate excretion.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed149    
    Printed0    
    Emailed0    
    PDF Downloaded24    
    Comments [Add]    

Recommend this journal